News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Arrhythmias

Question: Side Effects of Bisoprolol


 zambo - Mon Sep 08, 2008 12:42 pm

I am a 59 year old male, and was diagnosed with a benign arrhythmia a few years ago. The symtoms are PVCs, and occasionally my heart goes haywire for approx 15 seconds with irregular beats. This usually stops on it's own, but I can stop it by coughing or holding my nose and blowing down it. I was prescribed 2.5mg bisoprolol, but I have now cut down to 1.25mg. I am also on 40mg statin and one 75mg aspring a day. This is because my chol was 4.9 (HDL .75).

Anyway, over the last couple of years I've picked up half a dozen viruses, the last one affecting my chest. These usually take about two months to clear up, with wheezing and a dry chesty cough. I've read that bisoprolol can worsen asthma. I don't think I've got it however (peak flow around 500 when I have a virus), but I was wondering if bisporolol can inhibit and prolong recovery from these viruses by affecting the tubes.

If yes, then I'm ditching the drug, as I'd rather have the palpatations. Would aprreciate any views and advice. Thanks
 John Kenyon, CNA - Sun Sep 14, 2008 9:28 pm

User avatar Hello -

Like all beta blockers, bisoprolol can, in certain selected patients, aggravate pre-existing bronchospasm, but it is beta-1 selective (cardioselective) and less likely to cause this problem than most beta blockers. Your peak flow is excellent, so it doesn't seem likely that you have asthma, and the drug is unlikely to predispose to bronchitis.

The treatment of PVCs is usually optional and reserved for patients who can't tolerate the sensation of them. The fact that you can abort rapid or irregular episodes of heart rhythm by performing certain types of Valsalva maneuvers suggests strongly that you also have atrial arrhythmias. These are rarely serious, and if the PVCs and other arrhythmias don't cause you undue anxiety or otherwise hamper your functioning, you could probably do without the bsoprolol, even though it's unlikely to be contributing to your respiratory infections.

That being said, if you should decide to discontinue the beta blocker (any beta blocker), you need to inform your doctor, and then be tapered off over a period of one to two weeks to avoid an unpleasant and possibly dangerous rebound effect.

You could try tapering off the drug for a while to see if your chest infections are reduced in frequency or severity and if so, and you can deal with the palpitations, then you'll probably feel better about the whole situation. It's a personal choice, but be sure to discuss it with your doctor first if you decide to go off the drug.

Hope this is helpful.
 zambo - Tue Sep 16, 2008 2:08 am

Yes very helpful indeed. Many thanks, I will take your advice.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here